Introduction. Porphyria cutanea tarda (PCT) is the most common type of porphyria. The strong association between PCT and hepatitis C virus (HCV) infection is well established. Although antiviral treatment of chro-nic hepatitis C may improve PCT in some cases, de novo onset of PCT has been observed in patients under-going peginterferon/ribavirin treatment. We present a rare case of a genotype 3 HCV-positive liver transplant recipient who developed PCT during antiviral treatment and discuss its probable etiopathogene-sis. Case presentation. A genotype 3 HCV-positive liver transplant recipient, a 42-year-old man, was trea-ted with peginterferon alfa-2a (180 μg/week) combined with ribavirin (1,200 mg/day) for recurrence of HCV infection after liver transplantation. He presented with hyperferritinemia but tested negative for genetic hemochromatosis (C282Y and H63D mutations). During antiviral therapy, he developed skin lesions on his hands characterized by vesicles and erosions consistent with PCT. PCT was confirmed by skin biopsy and elevated urinary uroporphyrin levels (1,469 mg/24 h). He was treated with chloroquine (200 mg) twice weekly, resulting in gradual regression of the skin lesions. Antiviral treatment was stopped after 48 weeks, and the patient achieved a sustained virological response. In conclusion, we report an extremely rare case of PCT in a genotype 3 HCV-positive liver transplant patient treated with antiviral therapy. We believe that the combination of HCV genotype 3 infection; hemolysis due to ribavirin treatment; and increased plasma le-vels of cytokines, such as IL-6 and TNFα, could have altered the patient's iron metabolism and thus caused PCT.
|Number of pages||4|
|Journal||Annals of Hepatology|
|Publication status||Published - 2012|
- Pegylated interferon
ASJC Scopus subject areas